The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Monday, 28 November 2011

63.5% of patients report experiencing side-effects due to statins

This study was published in the Eastern Mediterranean health Journal 2011 May;17(5):460-4.

Study title and authors:
Patients' report of statins use and side-effects in a sample of hospitalized cardiac patients in the Islamic Republic of Iran.
Mashayekhi SO, Ghandforoush-Sattari M, Baghdadchi ME, Kheyri M.
National Public Health Management Centre, Clinical Pharmacy Department, Faculty of Pharmacy, Tabriz University of Medical Sciences, Tabriz, Islamic Republic of Iran.

This study can be accessed at:

The aim of the study was to ascertain the prevalence of the side-effects of statins among patients admitted to a cardiac-specialized hospital who had taken statins prior to hospitalization. Data was collected on 200 patients, average age 61.5 years.

The study found:
(a) 63.5% of patients reported experiencing side-effects due to statins.
(b) The side-effects included:
(bi) Gastrointestinal 18.5%
(bii) Headache 16.5%
(biii) Eleveated transaminase levels 12.5% (elevated transaminase levels indicate liver damage).
(biv) Muscle problems 9.5%
(bv) Alergic reactions 5%
(bvi) Respiratory problems 4%
(bvii) Rash 0.5%
(c) Muscle pain was observed in 100% of patients receiving 80 mg per day of atrovastatin.

Mashayekhi concludes that: "Clinicians should be aware of the adverse effects of statins".